Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 19, NWS Mobile, AL

February 2, 1996Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 2, 1996, 4:21 AM CST for Baldwin County, Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 1996, 4:21 AM CST (10:21 UTC)
Expired
Feb 2, 1996, 5:30 AM CST
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 021028 COR
SVRMOB
ALC003-021130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
421 AM CST FRI FEB 2 1996

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST ALABAMA

   ...BALDWIN COUNTY

AT 420 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING
SEVERE THUNDERSTORM OVER MOBILE BAY EAST OF POINT CLEAR MOVING EAST
SOUTHEAST AT 30 MILES AN HOUR.  THIS STORM WILL BE AFFECTING THE
EAST PARTS OF BALDWIN COUNTY FROM 10 MILES NORTH OF DAPHNE TO FT MORGAN
AND GULF SHORES BY 430 AM MOVING THROUGH THE REMAINER OF THE COUNTY
DURING THE NEXT HOUR.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 3:52 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 2, 3:52 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 AM CST FRI FEB 2 1996

LATEST SFC RUC MAP INDICATES SFC TROF EXTENDING FROM THE CNTL GULF
WEST OF 90W TO NEAR MOB STRETCHING E INTO ETRM SW AL AND MOST OF NW
FL.  LATEST RADAR LOOPS FROM KMOB INDICATES RWS AND TRWS CONTINUE TO
DEV AND TRAIN ALONG THIS AXIS WITH RAINFALL TOTALS TO NEAR AN INCH
PER HOUR WITH SOME OF THE STRONGER CELLS.  ONE CELL LOOKS TO HAVE
THE POTENTIAL OF HAVING DAMAGING WINDS...LARGE HAIL AND POSSIBLE
WATERSPOUTS DURING THE LAST HOUR.  AFTER GLANCING QUICKLY AT THE
MODEL DATA MAIN CONCERN LOOKS TO BE HOW FAR S WILL THE ARTIC AIR
PUSH TODAY WITH DEEP MOISTURE IN PLACE THROUGH 21Z THIS AFTERNOON FOR
PARTS OF SW AL.  BY 12Z THIS SFC LOW OVR THE GULF LOOKS TO MOVE
JUST W OF A LINE EXTENDING SOUTH OF MOB HEADING FOR THE EXTM E PART
OF THE FA AREA TODAY.  GREATEST MOISTURE CONVERGENCE ALSO LOOKS TO BE
TO THE E OVR FL BY 12Z THIS MORNING.  ON AN I290 SFC BEST LIFT IN THE
BOUNDARY LAYERS WAS ALSO DEPICTED TO THE EAST OVR FL WITH GOOD MID
LEVEL FORCING OVR SW AL UP THRU 18Z THIS AFTERNOON. WITH THIS WILL
GO CURRENT FCST WITH POSSIBILITY OF MENTIONING SEVERE TRWS ALONG THE CST
FROM BALD CO AL TO DESTIN.  FLA"SH FLOODING WILL ALSO BE A THREAT
MOST OF THE FA TODAY AS MODELS INDICATE RAIN AMMOUNTS NEAR 2 INCHES
FOR MOST OF THE CWA E OF MOB.  MUCH COLDER AIR WILL CONTINUE TO
PLAGUE THE REGION THRU 48 HRS.

(1) 48/31/44/25 +600 (2) 57/36/49/28 +800

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:57 AM CSTSevere Thunderstorm WarningMOBBaldwin63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.